Alert archive / Montana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 2, NWS Great Falls, MT

May 20, 2006Chouteau County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 20, 2006, 3:45 PM MDT for Chouteau County, Montana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2006, 3:45 PM MDT (21:45 UTC)
Expired
May 20, 2006, 4:20 PM MDT
In force
35 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Chouteau County, MT

The radar

The Great Falls radar (KTFX), 120 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 12:24 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2006-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2006-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2032 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 202145
SVRTFX
MTC015-202245-
/O.NEW.KTFX.SV.W.0002.060520T2145Z-060520T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
345 PM MDT SAT MAY 20 2006

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA

* UNTIL 445 PM MDT

* AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES NORTHEAST OF GERALDINE...MOVING
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  EAST CENTRAL CHOUTEAU COUNTY.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4788 11015 4772 11003 4776 10961 4811 10958

$$

HOENISCH
1 follow-up statement
000 
WWUS55 KTFX 202220
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
420 PM MDT SAT MAY 20 2006

MTC015-202230-
/O.CAN.KTFX.SV.W.0002.000000T0000Z-060520T2245Z/
CHOUTEAU MT-
420 PM MDT SAT MAY 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHOUTEAU COUNTY
IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN CANCELLED.

RADAR INDICATES THAT GUSTY WINDS AND SMALL HAIL ARE STILL POSSIBLE
FROM THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
SATURDAY EVENING FOR SOUTHWESTERN MONTANA.

LAT...LON 4788 11015 4772 11003 4776 10961 4811 10958

$$

HOENISCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:45 PM MDT, 1 hour earlier.

Area forecast discussion, May 20, 2:45 PM MDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
245 PM MDT SAT MAY 20 2006

.DISCUSSION...

TONIGHT THROUGH MONDAY...UPPER RIDGE AXIS HAS SHIFTED TO EASTERN
MONTANA ALLOWING FOR A MOIST SOUTHWEST FLOW ALOFT OVER THE COUNTY
WARNING AREA. SHORT WAVE ENERGY MOVES ACROSS THE AREA THIS
AFTERNOON AND EARLY EVENING AND HAS INITIATED SCATTERED
THUNDERSTORMS. A PORTION OF THE COUNTY WARNING AREA REMAINS UNDER
A SEVERE THUNDERSTORM WATCH AND THE POTENTIAL FOR SEVERE
THUNDERSTORMS EXISTS...ESPECIALLY OVER THE EAST. THE AIRMASS
STABILIZES TONIGHT BUT ADDITIONAL SHORT WAVE ENERGY WILL MOVE OVER
THE AREA SUNDAY AFTERNOON FOR A CONTINUED THREAT OF THUNDERSTORM
ACTIVITY SUNDAY AFTERNOON AND AGAIN MONDAY. TEMPERATURES WILL
REMAIN WELL ABOVE SEASONAL AVERAGES. EMANUEL

MONDAY NIGHT THROUGH SATURDAY...AN UPPER LEVEL RIDGE OVER THE REGION
EARLY IN THE PERIOD WILL GET SHUNTED EAST AND DEAMPLIFY AS HEIGHTS
LOWER ACROSS THE PACIFIC NORTHWEST. MODELS ARE STILL ADVERTISING A
STRONG SHORT WAVE TROUGH TO SWING THROUGH THE REGION MONDAY NIGHT.
CHANCE POPS WERE MAINTAINED ACROSS THE ENTIRE FORECAST AREA WITH
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED. A GENERAL SOUTHWEST
FLOW WILL THEN SETUP OVER THE REGION BY MIDWEEK WITH AN UPPER LEVEL
LOW SLOWLY APPROACHING THE PACIFIC NORTHWEST COAST. LOW CHANCE TO
CHANCE POPS WERE CONTINUED INTO SATURDAY AS WEAK DISTURBANCES EJECT
FROM THE PARENT LOW. WITH THE MAIN LOW EXPECTED TO REMAIN WEST OF
THE AREA UNTIL NEXT WEEKEND...DECIDED TO RAISE TEMPERATURES FOR THE
WEDNESDAY THROUGH FRIDAY PERIOD. SCHAUMANN

&&

.AVIATION...
UPDATED 1805Z.
A SHORTWAVE TROUGH IN THE SOUTHWEST FLOW ALOFT OVER SOUTHWEST AND
NORTH CENTRAL MONTANA WILL CONTINUE GENERATING SCATTERED
THUNDERSTORMS OVER SOUTHWEST MONTANA AND SPREADING THEM NORTHEAST
OVER NORTH CENTRAL MONTANA. THE STORMS WILL CONTAIN GUSTY WINDS AND
BRIEF HEAVY RAIN...WITH SOME OF THE STRONGER ONES PRODUCING HAIL AND
WIND GUSTS IN EXCESS OF 55 MPH. THE GREATEST THREAT FOR THESE
STRONGER STORMS WILL BE IN THE MORE UNSTABLE AIR NORTH AND EAST OF A
KGPI-KHLN-KLVM LINE. STORMS WILL DECREASE AND SKIES WILL CLEAR FROM
THE SOUTHWEST LATER THIS AFTERNOON THROUGH THE EVENING. VFR
CONDITIONS WILL BE THE NORM INTO THE EVENING...WITH MVFR TO LOCAL
IFR CONDITIONS POSSIBLE WITH THUNDERSTORMS. A SURFACE BOUNDARY WILL
MOVE EAST ACROSS THE AREA DURING THE PERIOD...SHIFTING BREEZY
SOUTHEASTERLY WINDS AHEAD OF IT MORE WESTERLY BEHIND IT.  COULSTON

&&

.HYDROLOGY...
NO SIGNIFICANT HYDROLOGICAL PROBLEMS ARE EXPECTED. HOWEVER SOME AREA
STREAMS/RIVERS ARE RUNNING HIGH DUE TO SNOWMELT OR RELEASES FROM
UPSTREAM RESERVOIRS. TWO DIFFERENT RIVER STATEMENTS HAVE BEEN ISSUED
TO HIGHLIGHT THESE CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  83  52  86 /  30  20  20  20
CTB  48  81  49  84 /  20  20  20  20
HLN  53  82  52  85 /  10  20  10  20
BZN  47  80  46  83 /  20  20  20  20
WEY  37  73  37  75 /  20  20  20  40
DLN  48  80  46  82 /  10  10  10  30
HVR  52  83  54  90 /  40  10  20  20
LWT  48  80  51  85 /  40  20  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR A PORTION OF NORTH
CENTRAL MONTANA.

&&

SHORT TERM...EMANUEL
LONG TERM...SCHAUMANN
AVIATION...COULSTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 20, 1:32 PM MDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
132 PM MDT SAT MAY 20 2006

MTZ012>015-046-048>055-211200-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
132 PM MDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS THIS AFTERNOON AND EARLY THIS EVENING.
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS OF
SOUTHWEST MONTANA THEN INTENSIFY AS THEY MOVE INTO CENTRAL
MONTANA. THEREFORE...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
MOST OF SOUTHWEST AND CENTRAL MONTANA...AND IS IN EFFECT UNTIL 8 PM
MDT.

THE THUNDERSTORMS SHOULD MOVE EAST OF THE AREA BY DARK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009>011-044-045-047-211200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-TOOLE-LIBERTY-
BLAINE-
132 PM MDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL SPREAD NORTHEAST INTO NORTH
CENTRAL MONTANA THIS AFTERNOON AND EARLY THIS EVENING. A FEW
STORMS MAY EVEN BECOME SEVERE WITH STRONG GUSTY WINDS AND HAIL
GREATER THAN ONE HALF INCH IN DIAMETER.

THESE STORMS WILL MOVE EAST OF THE AREA AROUND DARK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-211200-
BEAVERHEAD-
132 PM MDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER
BEAVERHEAD COUNTY THIS AFTERNOON AND SPREAD NORTHEAST. A FEW
STORMS MAY EVEN BECOME SEVERE WITH STRONG GUSTY WINDS AND HAIL
GREATER THAN ONE HALF INCH IN DIAMETER.

THESE STORMS WILL DIMINISH BY DARK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 20, 2:23 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
223 PM MDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND GST     DILLON                  45.22N 112.63W
05/20/2006  M53.00 MPH       BEAVERHEAD         MT   MESONET

            DILLON RAWS LOCATION

1015 AM     TSTM WND GST     8 SW GRANT              44.93N 113.18W
05/20/2006  M54.00 MPH       BEAVERHEAD         MT   MESONET

            BRENNER RAWS LOCATION

0130 PM     HAIL             25 N BOZEMAN            46.04N 111.04W
05/20/2006  E0.25 INCH       GALLATIN           MT   TRAINED SPOTTER

            HEAVY RAIN AND BRIEF HAIL.

0135 PM     HAIL             5 W BOZEMAN             45.68N 111.15W
05/20/2006  E0.25 INCH       GALLATIN           MT   TRAINED SPOTTER

            HEAVY RAIN AND BRIEF HAIL.

0145 PM     HAIL             20 S RINGLING           45.98N 110.81W
05/20/2006  E0.50 INCH       GALLATIN           MT   TRAINED SPOTTER

            OCCURRED NEAR WILSALL WITH GUSTY WINDS.

&&

SAUCIER
Local storm report, May 20, 3:45 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
345 PM MDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     HAIL             15 NE GERALDINE         47.76N 110.04W
05/20/2006  E0.75 INCH       CHOUTEAU           MT   PUBLIC

            PENNY SIZE HAIL COVERING HALF THE GROUND. WIND GUSTS
            ESTIMATED 40 TO 45 MPH.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:41 PM MDTSevere Thunderstorm WarningTFXChouteau64 min
May 20, 4:23 PM MDTSevere Thunderstorm WarningTFXFergus67 min
May 20, 5:05 PM MDTSevere Thunderstorm WarningTFXHill25 min

Nearby

Severe Thunderstorm Warnings in Montana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.